Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 212, NWS Dodge City, KS

August 14, 2020Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2020, 10:37 PM CDT for Ellis County, Rush County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 10:37 PM CDT (03:37 UTC)
Expired
Aug 14, 2020, 11:30 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3227 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS53 KDDC 150337
SVRDDC
KSC051-165-150430-
/O.NEW.KDDC.SV.W.0212.200815T0337Z-200815T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1037 PM CDT Fri Aug 14 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Rush County in central Kansas...
  Southwestern Ellis County in central Kansas...

* Until 1130 PM CDT.

* At 1037 PM CDT, a severe thunderstorm was located near Antonino,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Schoenchen, Liebenthal, Loretta and Antonino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 9959 3887 9944 3858 9905 3861 9953
TIME...MOT...LOC 0337Z 314DEG 19KT 3875 9947 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
1 follow-up statement
692 
WWUS53 KDDC 150354
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1054 PM CDT Fri Aug 14 2020

KSC051-165-150430-
/O.CON.KDDC.SV.W.0212.000000T0000Z-200815T0430Z/
Rush KS-Ellis KS-
1054 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN RUSH AND SOUTHWESTERN ELLIS COUNTIES...

At 1054 PM CDT, a severe thunderstorm was located 7 miles southwest
of Antonino, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Schoenchen, Liebenthal, Loretta and Antonino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 9959 3887 9944 3858 9905 3861 9953
TIME...MOT...LOC 0354Z 356DEG 10KT 3870 9947 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:55 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 14, 5:55 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Fri Aug 14 2020

...Updated Aviation...

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM CDT Fri Aug 14 2020

A few storms are expected to form along a dryline across far
western Kansas and a frontal boundary currently sliding into
northwest Kansas this evening. The strongest storms will be
capable of producing hail up to golf balls and winds around 60
mph. The storms across far western Kansas are expected to
dissipate after sunset with a few storms along the frontal
boundary hanging around as the night progresses. Otherwise expect
an increase in cloudiness with southeast winds ahead of the front.
This frontal boundary will then slide south cross the CWA by
tomorrow morning shifting winds to the east to northeast. Another
weak disturbance will move around the northern periphery of the
upper level high tomorrow allowing for showers and thunderstorms
to develop once again. However, it doesn't appear the storms will
be severe given the position of the surface front farther south
into the Oklahoma and Texas Panhandles. As for temperatures, lows
tonight are progged to dip into the 60s with highs tomorrow only
reaching into the 80s tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 324 PM CDT Fri Aug 14 2020

The upper level ridge will continue to strengthen over the western
United States during the long term with northwest flow over the
Central High Plains. This pattern will keep temperatures a little
cooler than normal with opportunities for showers and
thunderstorms through the early part of next week. Western Kansas
then looks to dry out as we head into the middle part of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 549 PM CDT Fri Aug 14 2020

For the next couple of hours (through 03Z) isolated thunderstorms
will be possible mainly west of GCK and LBL with the potential of
VCTS around these airports during this time. Otherwise cloud
ceilings could fall once again to close to MVFR status around 12Z
for GCK, LBL, and DDC. Otherwise in general light winds and VFR
conditions for the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  63  85 /  20  20  40  30
GCK  64  85  62  86 /  30  30  40  20
EHA  66  90  64  91 /  30  30  30  30
LBL  66  90  64  89 /  30  20  30  20
HYS  64  84  61  84 /  30  20  30  20
P28  70  88  64  84 /  10  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Tatro
Hazardous weather outlook, Aug 14, 4:52 AM CDT, 17 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
452 AM CDT Fri Aug 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will move into central and southwest Kansas late this
afternoon with scattered thunderstorms possible along the front.
The chances for storms may be across central Kansas from Wakeeney
and Hays through Larned, and in far southwest Kansas from Syracuse
through Elkhart and Hugoton. A few of the storms could become
severe with quarter to golf ball size hail and 60 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for showers and thunderstorms developing on
Saturday into Saturday evening. These storms are not expected to
be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening
for hail and/or high wind reports.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Aug 14, 7:57 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     5 WNW ELKHART           37.04N 101.97W
08/14/2020  M60 MPH          MORTON             KS   MESONET

            MESONET STATION CW8810 ELKHART.

&&

GT
Special weather statement, Aug 14, 8:05 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
805 PM CDT Fri Aug 14 2020

KSZ085-086-150130-
Seward KS-Stevens KS-
805 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tyrone, or 11 miles southwest of Woods, moving
south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Seward
and southeastern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10132 3709 10132 3711 10098 3700 10098
TIME...MOT...LOC 0105Z 354DEG 15KT 3702 10119

TURNER
Local storm report, Aug 14, 8:08 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MANTER                  37.52N 101.88W
08/14/2020  M4.00 INCH       STANTON            KS   PUBLIC

            BASEBALL TO SOFTBALL SIZE FROM FB.

&&
Local storm report, Aug 14, 8:17 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             12 NNW ELKHART          37.15N 102.01W
08/14/2020  E1.50 INCH       MORTON             KS   PUBLIC

&&

GT
Special weather statement, Aug 14, 10:01 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT Fri Aug 14 2020

KSZ031-150330-
Ellis KS-
1001 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND SOUTHWESTERN
ELLIS COUNTIES UNTIL 1030 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Antonino, moving southeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Schoenchen, Pfeifer, Yocemento and Antonino.

LAT...LON 3870 9915 3870 9949 3889 9960 3890 9959
      3894 9945
TIME...MOT...LOC 0300Z 310DEG 24KT 3883 9945

TATRO
Special weather statement, Aug 14, 10:29 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1029 PM CDT Fri Aug 14 2020

KSZ031-046-150415-
Rush KS-Ellis KS-
1029 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO...NORTHERN
RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 1115 PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Antonino, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Schoenchen, Liebenthal, Pfeifer and Antonino.

LAT...LON 3867 9907 3864 9953 3884 9960 3888 9959
      3889 9943
TIME...MOT...LOC 0329Z 314DEG 19KT 3877 9942

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:17 PM CDTSpecial Weather StatementDDCGray28 min
Aug 14, 7:42 PM CDTSevere Thunderstorm WarningDDCMorton33 min
Aug 14, 8:05 PM CDTSpecial Weather StatementDDCStevens25 min
Aug 14, 10:01 PM CDTSpecial Weather StatementDDCEllis29 min
Aug 14, 10:29 PM CDTSpecial Weather StatementDDCEllis46 min
Aug 14, 11:08 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego52 min
Aug 14, 11:51 PM CDTSevere Thunderstorm WarningDDCNess39 min
Aug 15, 12:09 AM CDTSpecial Weather StatementDDCTrego36 min
Aug 15, 12:21 AM CDTSpecial Weather StatementDDCNess24 min
Aug 15, 12:36 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.